The Pfizer Vaccine Has Been Linked to This New Side Effect, Study Says
Nearly all of the small number of cases that have been reported affect a specific type of person.
Since the rollout of COVID-19 vaccines in the U.S. began in December, health officials and researchers have gone to great lengths to ensure the safety of the doses that were being administered. So far, the high efficacy rate and incredibly low incidence of serious reactions to the shots have finally helped bring case numbers into a nationally sustained fall. But a new study has linked myocarditis with the Pfizer COVID vaccine as a new side effect in a small number of cases.
According to a study released by Israel's Health Ministry on June 1, there were 275 reported cases of myocarditis—which is the medical term for inflammation of the heart muscles—out of more than 5 million vaccinated people reported between December 2020 and May 2021. But despite the small percentage of affected patients, the researchers concluded that "there is a probable link between receiving the second dose (of Pfizer) vaccine and the appearance of myocarditis among men aged 16 to 30."
The study also found that of those who developed inflammation of the heart, most spent no more than four days in the hospital and that 95 percent of the cases were classified as "mild," Reuters reports. Specifically, the results showed that men between the ages of 16 and 19 were the most likely to be affected.
News of the study comes after the U.S. Centers for Disease Control and Prevention (CDC) announced on May 17 that its Advisory Committee on Immunization Practices (ACIP) was investigating several reported cases of myocarditis in patients who had received the vaccine. Similar to the Israeli study's findings, the agency reported that there had been "relatively few" cases of the side effect mostly seen in younger male patients. But later, during a virtual meeting on May 24, the agency reported that data from the Vaccine Safety Datalink had shown there wasn't an abnormally high number of reported myocarditis cases among vaccine recipients.
Some health experts bristled at the study's findings, arguing that parents should still vaccinate their children given the known serious potential complications that contracting COVID-19 poses to younger people. "This issue of a transient myocarditis associated with a vaccine is at the moment a theoretical and unproven risk," Paul Offit, MD, director of the Vaccine Education Center at Children's Hospital of Philadelphia, said in a statement. "So I think that in the world of trying to weigh relative risks, the disease is a greater risk."
Another expert pointed out that there may not be a causal link between the shots and the newly linked side effect. "It may simply be a coincidence that some people are developing myocarditis after vaccination," Celine Gounder, MD, an infectious disease specialist at Bellevue Hospital Center in New York, told The New York Times on May 22. "It's more likely for something like that to happen by chance, because so many people are getting vaccinated right now."